Minnesota, 2004Tornadoes and Flash Flood in Minnesota, August 8, 2004
August 8, 2004 · NWS FGF · 24 events in 10 counties and zones
14 hail, 7 tornado, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 10:06 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 8, 10:06 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 AM CDT SUN AUG 8 2004
.DISCUSSION...
UPPER LOW/COLD POOL WAS NEAR THE MANITOBA/SASKATCHEWAN/ND BORDER WAS
MOVING EAST ON WATER VAPOR. ALSO WATER VAPOR LOOP SHOWS TWO
VORTICITY CENTERS ROTATING AROUND UPPER LOW, ONE OVER NORTHEAST ND
AND THE OTHER OVER SOUTHWEST ND. 500 HPA UPPER AIR ANALYSIS THIS
MORNING HAS 60 METER HEIGHT FALLS AT BIS AND 60 METER HEIGHT RISES
AT TFX. BUILDING RIDGE WAS OCCURRING IN THE PACIFIC NORTHWEST WITH
SOME DRYING/DARKENING ON WATER VAPOR OVER ALBERTA/MT MOVING
SOUTHEAST. UPPER LEVEL JET DIGS INTO THE BASE OF UPPER LOW TODAY.
GOOD UPPER LEVEL DIVERGENCE FORECAST OVER EASTERN ZONES THIS
AFTERNOON AND EVENING. HIGHER CAPES FORECAST OVER EASTERN ZONES WITH
1500 J/KG EXPECTED IN THE NORTHEAST AND 2500 J/KG IN THE SOUTHEAST
ASSUMING WE GET CLOSE TO CONVECTIVE TEMPERATURES WHICH WILL BE THE
PROBLEM OF THE DAY. VISIBLE SATELLITE SHOWING CLEAR SLOT OVER
SOUTHWEST ZONES AND SHOULD SHIFT INTO WEST CENTRAL MN THIS
AFTERNOON/EVENING. ALSO CLOUDS WERE BEGINNING TO BREAK UP OVER
NORTHWEST MN. WILL KEEP THREAT OF THUNDER FOR TODAY ESPECIALLY EAST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
HOPPES
Hazardous weather outlook, Aug 8, 5:50 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN AUG 8 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT SUN AUG 8 2004
...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA
EAST OF THE RED RIVER. THE SEVERE WEATHER IS EXPECTED TO BEGIN
AROUND MID-DAY AND CONTINUE THROUGH THE AFTERNOON. ISOLATED STORMS
WITH LARGE HAIL AND DAMAGING WIND ARE EXPECTED AS A VIGOROUS UPPER
LEVEL LOW AND SURFACE COLD FRONT ARE MOVING ACROSS THE REGION.
THUNDERSTORMS ARE ALSO EXPECTED ACROSS EASTERN NORTH DAKOTA
TODAY...HOWEVER THE COLD FRONT SHOULD REACH MINNESOTA BEFORE
SURFACE HEATING CAUSES THEM TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON.
GV
Event by event
14 hail, 7 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Tornado, Kittson
- When
- August 8, 2:38 PM CST to 2:43 PM CST
- Where
- Kittson County, 3 mi ESE of Lake Bronson
- Rating
- F0
- Path length
- 2 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.717, -96.600
Several brief touchdowns occurred over the east end of Lake Bronson.
Tornado, Marshall
- When
- August 8, 3:02 PM CST to 3:06 PM CST
- Where
- Marshall County, 6 mi S of Holt
- Rating
- F1
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 48.217, -96.183
The tornado tore the doors and part of a roof off a 40x60 foot pole barn and spread debris around a farmstead. The tornado lifted near the Thief River.
Hail, Clay
- When
- August 8, 3:10 PM CST
- Where
- Clay County, 3 mi NE of Ulen
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.117, -96.217
Hail, Becker
- When
- August 8, 3:12 PM CST
- Where
- Becker County, 11 mi W of Ogema
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.100, -96.183
Hail, Norman
- When
- August 8, 3:20 PM CST
- Where
- Norman County, 3 mi NE of Flom
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.200, -96.083
Hail covered highway 113.
Hail, Becker
- When
- August 8, 3:35 PM CST
- Where
- Becker County, 3 mi N of Ogema
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.150, -95.950
Hail, Mahnomen
- When
- August 8, 3:42 PM CST
- Where
- Mahnomen County, 5 mi W of Waubun
- Measured
- 0.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 47.183, -96.050
The hail shredded crops in the area for the third time of the summer.
Hail, Mahnomen
- When
- August 8, 3:43 PM CST
- Where
- Mahnomen County, Waubun
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.183, -95.950
The rear window of a police car was smashed and people in town reported dented siding. The ground was white with hail.
Thunderstorm Wind, Mahnomen
- When
- August 8, 3:45 PM CST
- Where
- Mahnomen County, Waubun
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.183, -95.950
Large tree limbs were blown down.
Hail, Mahnomen
- When
- August 8, 3:56 PM CST
- Where
- Mahnomen County, Naytahwaush
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.267, -95.633
Thunderstorm Wind, Mahnomen
- When
- August 8, 3:56 PM CST
- Where
- Mahnomen County, Naytahwaush
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 47.267, -95.633
Eight inch diameter tree limbs were snapped.
Hail, Pennington
- When
- August 8, 4:05 PM CST
- Where
- Pennington County, 7 mi ENE of High Lndg
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.083, -95.683
Hail, Clearwater
- When
- August 8, 4:25 PM CST
- Where
- Clearwater County, 10 mi NE of Clearbrook
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.800, -95.267
Hail, Beltrami
- When
- August 8, 4:30 PM CST
- Where
- Beltrami County, 5 mi NW of Debs
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.783, -95.200
The hail fell in the Haggerty and Pickeral Lakes area.
Tornado, Beltrami
- When
- August 8, 4:50 PM CST to 4:52 PM CST
- Where
- Beltrami County, 3 mi W of Debs
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.733, -95.183
A tornado briefly touched down on Clearwater Lake. Several trees were blown down or snapped off. Minor damage occurred to boats, docks, and a fish house. A pontoon was seen lifted 100 feet in the air and dropped upside down.
Hail, Beltrami
- When
- August 8, 5:09 PM CST
- Where
- Beltrami County, 3 mi W of Nebish
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 47.767, -94.917
Tornado, Kittson
- When
- August 8, 5:13 PM CST to 5:14 PM CST
- Where
- Kittson County, 1 mi NW of Kennedy
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.667, -96.933
The tornado briefly touched down.
Hail, Beltrami
- When
- August 8, 5:20 PM CST
- Where
- Beltrami County, Nebish
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 47.767, -94.850
Tornado, Beltrami
- When
- August 8, 5:22 PM CST to 5:23 PM CST
- Where
- Beltrami County, 1 mi NW of Turtle River
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 47.600, -94.783
The tornado briefly touched down.
Hail, Red Lake
- When
- August 8, 5:35 PM CST
- Where
- Red Lake County, 5 mi E of Red Lake Falls
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.883, -96.167
Hail, Beltrami
- When
- August 8, 5:40 PM CST
- Where
- Beltrami County, 6 mi SW of Blackduck
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 47.667, -94.633
Tornado, Kittson
- When
- August 8, 6:03 PM CST to 6:04 PM CST
- Where
- Kittson County, 4 mi WSW of Karlstad
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.567, -96.600
The tornado touched down in an open field.
Tornado, Kittson
- When
- August 8, 6:09 PM CST to 6:10 PM CST
- Where
- Kittson County, 2 mi W of Karlstad
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.583, -96.567
The tornado touched down just south of highway 11.
Flash Flood, Kittson
- When
- August 8, 8:00 PM CST to 11:59 PM CST
- Where
- Kittson County, 2 mi SW of Hallock
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Fields and a farmyard were flooded. Water flowed across the farmyard access road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 8, 2004$1.1 million · 1.75 in hail · 2 events
- Tornado and Hail in Iowa, August 8, 2004$64,000 · F0 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2004$30,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, August 8 to 9, 2004$10,000 · 1.75 in hail · 22 events
- Damaging Wind in Florida, August 8, 2004$25,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 8, 20041 in hail · 10 events
- Hail and Damaging Winds in Kansas, August 8 to 9, 200470 kt wind · 9 events
- Hail and Damaging Winds in Kansas, August 8, 20041 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 8, 20041 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 8, 2004$100 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 8, 2004$3,000 · 1 in hail · 7 events
- Tornado and Hail in Minnesota, August 8, 2004F0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420883, 5420884, 5420936, 5420937, 5420938, 5420939, 5420948, 5420940, 5420941, 5420942, 5420947, 5420943, 5420944, 5419213, 5419214, 5419215, 5419216, 5419217, 5419218, 5419219, 5419220, 5419221, 5420945, 5420946.